Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 41, NWS Des Moines, IA

July 2, 1999Crawford County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 2, 1999, 10:47 AM CDT for Crawford County, Iowa. It was in force for 48 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1999, 10:47 AM CDT (15:47 UTC)
Expired
Jul 2, 1999, 11:35 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Crawford County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:19 AM CDTThunderstorm Wind 55Dow City, IA
Jul 2, 11:32 AM CDTHail 1.75Dow City, IA
Jul 2, 11:32 AM CDTThunderstorm Wind 55Dow City, IA
Jul 2, 11:32 AM CDTThunderstorm Wind 57Denison Muni Arpt, IA
Jul 2, 11:37 AM CDTThunderstorm Wind 55Denison, IA
Jul 2, 11:37 AM CDTHail 1Denison, IA
Jul 2, 11:45 AM CDTThunderstorm Wind 52Vail, IA
Jul 2, 11:45 AM CDTHail 1.75Vail, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WFUS1 KDSM 021547 RRA
TORDSM
IAC047-021635-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 1135 AM CDT

* AT 1045 AM CDT... DOPPLER RADAR INDICATED A TORNADO 41 MILES
  SOUTHEAST OF SIOUX CITY OR 9 MILES WEST NORTHWEST OF CHARTER
  OAK... MOVING EAST AT 40 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   CHARTER OAK        BY 1059 AM CDT
   RICKETTS           BY 1059 AM CDT
   SCHLESWIG          BY 1109 AM CDT
   ARION              BY 1111 AM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

DEROY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:24 AM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 3:24 AM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT FRI JUL 2 1999

FORECAST CHALLENGES WILL FOCUS ON THUNDERSTORM CHANCES AND TIMING.
CONVECTION OVER NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA FIRING ON
NOSE OF LLJ AND HELPED BY STRONG MID AND UPPER LEVEL WINDS.  VERY
STRONG WAA IS OCCURRING IN THIS AREA AS PER PROFILER DATA SHOWING
DECENT VEERING IN A DEEP LAYER.  THIS ACTIVITY SHOULD SPILL OVER INTO
NORTHWESTERN ZONES THIS MORNING AND CONTINUE TO SLIDE RAPIDLY EAST
WITH QUICK FLOW ALOFT.

PATTERN CHANGE IN THE PROCESS OF OCCURRING WITH HEIGHTS TO RISE OVER
THE EASTERN US AS WESTERN TROUGH DEEPENS.  MODELS SEEM TO HAVE A GOOD
HANDLE ON THE OVERALL TRANSITION WITH THE USUAL DIFFERENCES IN THE
DETAILS.  ETA AND AVN SIMILAR IN PLACEMENT OF SYNOPTIC FEATURES
ALTHOUGH AVN TIMING IS BETTER.  NGM/S EASTERN RIDGE NOT QUITE AS
STRONG ALLOWING SFC FNT TO NEAR STATE BY 48 HOURS.  FEEL STRONGER
EASTERN RIDGE DEPICTED BY AVN/ETA BETTER AS WESTERN TROUGH DEEPENS
AND THEREFORE WILL BLEND THE ETA/AVN FOR THIS PACKAGE.

TODAY WILL SEE CONVECTION SLIDE ACROSS NORTHERN CWA WITH FAIRLY
RAPID PROGRESSION...ALTHOUGH ETA AND MESO ETA HINT AT SOUTHWARD
PROPAGATION IN WESTERN IA.  FOR NOW WILL GO WITH SCT WORDING NW ZONES
AND LEAVE POPS IN REMAINDER OF ZONES AS EXACT MOVEMENT IFFY.  WAA
WILL BE STRONG DURING THE DAY WITH INCREASING MOISTURE HELPING TO
DESTABILIZE THE ATMOSPHERE.  AS PER MANY NATIONAL DISCUSSION...FEEL
MCS TO DEVELOP OVER SOUTHERN SD AND NORTHERN NE THIS EVENING.  THIS
SHOULD MOVE EAST SOUTHEAST INTO THE STATE OVERNIGHT ON THE NOSE OF A
50+ KT LLJ.  BY SATURDAY MORNING...THE MCS IS EXPECTED TO DECAY OVER
AREA AND MOVE EAST LEAVING BEHIND WARM AND HUMID CONDITIONS FOR THE
REMAINDER OF THE HOLIDAY WEEKEND.  CAP SHOULD BE IN PLACE BY LATER
SATURDAY BUT ALWAYS THREAT OF SOMETHING DEVELOPING OUTSIDE THE CAPPED
AREA AND MOVING INTO THE CWA...FOR NOW WILL LEAVE THAT PART OF
FORECAST ALONE.  FWC A TAD WARM TODAY WITH FAN GUIDANCE LOOKING
BETTER AND MORE CONSISTENT.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Jul 2, 5:48 AM CDT, 4 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT FRI JUL 2 1999

HAZARD--SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING UP TO ONE AND A HALF INCH HAIL AND WIND GUSTS
TO 65 MPH.

AREA OF CONCERN AND TIMING DETAILS--ALONG AND NORTH OF HIGHWAY 20
THIS MORNING.  ALL OF FORECAST AREA FROM 900 PM TONIGHT TO 600 AM
SATURDAY MORNING.

METEOROLOGICAL COMMENTS--A THUNDERSTORM COMPLEX WILL MOVE ACROSS
NORTHERN IOWA THIS MORNING.  STORMS WITHIN THIS SYSTEM SHOULD BE
WEAKENING AS THEY MOVE ACROSS NORTHERN IOWA BUT AN ISOLATED STORM MAY
PRODUCE ONE INCH HAIL AND A WIND GUST TO 60 MPH. BY THIS AFTERNOON...
A WARM FRONT WILL BE MOVING NORTH ACROSS THE STATE.  WARMER AIR AND
AN INCREASE IN MOISTURE WILL INCREASE INSTABILITY ACROSS THE FORECAST
AREA.  ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
SOUTH DAKOTA AND NEBRASKA OVERNIGHT AND MOVE EAST INTO IOWA.  WITH
MODERATE INSTABILITY IN PLACE...A FEW STORMS OVERNIGHT MAY PRODUCE
HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AS WELL AS WIND GUSTS
APPROACHING 65 MPH.

PRECAUTION--SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS THE
NORTHERN THIRD OF IOWA.  ACTIVATION MAY ONCE AGAIN BE NEEDED BY THIS
EVENING AND INTO THE OVERNIGHT.  CONTINUE TO MONITOR THE SITUATION AS
CONDITIONS MAY CHANGE AS THIS SYSTEM EVOLVES.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:29 AM CDTTornado WarningDMXCrawford36 min
Jul 2, 12:01 PM CDTSevere Thunderstorm WarningDMXCarroll34 min
Jul 2, 12:22 PM CDTSevere Thunderstorm WarningDMXCarroll33 min
Jul 2, 12:37 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie48 min
Jul 2, 12:45 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jul 2, 1:22 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jul 2, 1:42 PM CDTSevere Thunderstorm WarningDMXAudubon48 min
Jul 2, 2:07 PM CDTTornado WarningDMXAudubon33 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningDMXAdair65 min
Jul 2, 3:10 PM CDTSevere Thunderstorm WarningDMXCalhoun35 min
Jul 2, 3:16 PM CDTSevere Thunderstorm WarningDMXGuthrie19 min
Jul 2, 3:23 PM CDTSevere Thunderstorm WarningDMXWebster47 min
Jul 2, 3:29 PM CDTSevere Thunderstorm WarningDMXDallas, Madison36 min
Jul 2, 4:05 PM CDTSevere Thunderstorm WarningDMXMadison35 min
Jul 2, 4:43 PM CDTSevere Thunderstorm WarningDMXWebster32 min
Jul 2, 5:12 PM CDTSevere Thunderstorm WarningDMXHamilton33 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDMXBoone34 min
Jul 2, 5:24 PM CDTSevere Thunderstorm WarningDMXWebster31 min
Jul 2, 5:38 PM CDTSevere Thunderstorm WarningDMXBoone47 min
Jul 2, 5:46 PM CDTSevere Thunderstorm WarningDMXHamilton34 min
Jul 2, 5:57 PM CDTSevere Thunderstorm WarningDMXStory48 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.